TCU Nursing Takes the Lead on Opioid Overdose Education and Prevention in Fort Worth

/

TCU Nursing students demonstrate how to properly administer Naloxone, an opioid overdose reversal medication. This training for local school nurses and police officers is part of a service-learning course.

 

This spring, TCU students delivered Naloxone training to Eagle Mountain-Saginaw ISD (EMSISD) school nurses and police officers so they can administer the proper first-aid should an overdose occur at an EMSISD school or event.

The training is part of the “Public Health School Nurse Workforce Initiative” course that has a service-learning component. TCU Nursing students learn skills from experienced EMSISD mentor nurses and, in turn, the students provide a sought-after and meaningful skill-based experience for the nurses.

Naloxone/NARCAN® Nasal Spray, an opioid overdose reversal medication, was developed to be used in the community without the need for any medical licensure.* If someone is suspected to be experiencing an opioid overdose, administering Narcan nasal spray can aid in reversing and overdose and thereby preventing an untimely death. Many believe Narcan should be part of every safety and first aid response checklist.

A Regional Effort

“We believe that by bringing harm reduction to North Texas we can increase public safety, increase health outcomes, and find fiscally responsible solutions to a growing opioid problem in Texas,” said North Texas Harm Reduction Alliance (NTHRA) Founder Phillip Tashash.

The NTHRA is a nonprofit organization that aims to end the drug war and its harms through harm reduction outreach, training and advocacy.

The “Public Health” student nurses learned the proper Naloxone administration techniques and collaborated with Assistant Professors of Professional Practice Sharon Canclini and Ashlie Seale, Ph.D., NTHRA vice president, to develop the training model and workshop.

To prepare for this event, Dr. Seale trained the student nurses on how to prevent, identify and respond to opioid overdoses. She also provided an opportunity to have a candid conversation about to the true effects of opioids in our community.

TCU Nursing students pose with Assistant Professor Sharon Canclini (first row, far left) and North Texas Harm Reduction Alliance (NTHRA) Founder Phillip Tashash (second row, far right) after delivering Naloxone training to EMSISD school nurses and police officers.

“The goal of the NTHRA Naloxone Training is to give nurses and campus police officers the skills to rescue a student, staff, faculty or community member who may experience an opioid overdose at an EMSISD campus or event,” Canclini said. “While this does not stop opioid use, it is the first response in the recovery of an accidental overdose and should be looked upon much like successful CPR and AED use is the first step in recovering a cardiac emergency victim.”

Making An Impact

At the Naloxone training, TCU Nursing students share information about the rates of opioid overdoses, which have risen steadily for years.

By the end of the workshop, attendees could explain how opioids work and their differences and similarities, define major risk factors for opioid overdose, recognize and teach the signs of an opioid overdose, respond to an opioid overdose and use Narcan and teach others how to respond, in accordance with the laws in Texas pertaining to Narcan access and administration.

“Opioids are hurting families in our community and across the county at a rate not anticipated due to open border policies and frustrating state laws,” said Tashash. “By equipping all of us with the tools and training to help prevent opioid overdoses we can prepare our community for how to respond in the event we are called upon to react.”

TCU Nursing “Public Health” students will conduct the same training for nurses and police officers of White Settlement ISD with the goal of refining a standardized training model to be used by other organizations throughout North Texas.

To help prevent the harm caused by substance abuse and provide training to your organization, contact Phillip Tashash at phillip@nthra.org.

Eagle Mountain-Saginaw ISD (EMSISD) police officers before receiving Naloxone training, which taught how to recognize an opioid overdose and use Naloxone/NARCAN® Nasal Spray to respond.

*Administer in accordance with the Instructions for Use. Not a substitute for emergency medical care. When administering NARCAN® Nasal Spray, always be sure to check the scene for safety and call 911 right away, even if the person wakes up. Keep the victim under surveillance or close watch. If breathing does not return to normal or if breathing difficulty resumes, after 2-3 minutes, give an additional dose of NARCAN® Nasal Spray using a new device in the alternate nostril. Repeat doses may be necessary.